Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 36, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 25, 2025, 1:10 PM MST for Madison County, Montana. It took effect at Dec 26, 2025, 8:00 AM MST. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 25, 2025, 1:10 PM MST (20:10 UTC)
- In effect from
- Dec 26, 2025, 8:00 AM MST
- Expired
- Dec 26, 2025, 6:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Great Falls, MT
County Madison County, MT
The radar
The Great Falls radar (KTFX), 244 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 26, 12:00 PM MST | NON-TSTM WND GST 70 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 375 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982 WWUS75 KTFX 252010 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 110 PM MST Thu Dec 25 2025 MTZ325-261300- /O.NEW.KTFX.HW.W.0036.251226T1700Z-251227T0100Z/ Madison River Valley- Including the following locations: Jeffers, McAllister, Ennis, Norris, and Cameron 110 PM MST Thu Dec 25 2025 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 6 PM MST FRIDAY... * WHAT...South to southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Madison River Valley. * WHEN...From 10 AM to 6 PM MST Friday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ AM
3 follow-up statements
696 WWUS75 KTFX 260711 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1211 AM MST Fri Dec 26 2025 MTZ325-270100- /O.EXT.KTFX.HW.W.0036.251226T1500Z-251227T0100Z/ Madison River Valley- Including the following locations: Norris, Jeffers, Cameron, Ennis, and McAllister 1211 AM MST Fri Dec 26 2025 ...HIGH WIND WARNING NOW IN EFFECT FROM 8 AM TO 6 PM MST FRIDAY... * WHAT...South to southwest winds 30 to 40 mph, with gusts up to 65 mph expected. * WHERE...Madison River Valley. * WHEN...From 8 AM to 6 PM MST Friday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The most intense period of wind is expected to occur from 10 AM to 3 PM MST. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Moldan
645 WWUS75 KTFX 262117 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 217 PM MST Fri Dec 26 2025 MTZ305-306-311-271200- /O.NEW.KTFX.EC.W.0009.251227T1700Z-251228T1800Z/ Hill County-Northern Blaine County-Bears Paw Mountains and Southern Blaine- Including the following locations: Havre, Harlem, Zurich, Hogeland, Rocky Boy, Fort Belknap, and Chinook 217 PM MST Fri Dec 26 2025 ...EXTREME COLD WARNING IN EFFECT FROM 10 AM SATURDAY TO 11 AM MST SUNDAY... * WHAT...Dangerously cold wind chills as low as 40 below expected. * WHERE...Bears Paw Mountains and Southern Blaine, Hill County, and Northern Blaine County. * WHEN...From 10 AM Saturday to 11 AM MST Sunday. * IMPACTS...The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ MTZ325-270100- /O.CON.KTFX.HW.W.0036.000000T0000Z-251227T0100Z/ Madison River Valley- Including the following locations: Jeffers, McAllister, Ennis, Cameron, and Norris 217 PM MST Fri Dec 26 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph. * WHERE...Madison River Valley. * WHEN...Until 6 PM MST this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ301>304-271200- /O.NEW.KTFX.CW.Y.0021.251227T1300Z-251228T1200Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Including the following locations: Ethridge, Whitlash, Browning, Saint Mary, Devon, Joplin, Lothair, Heart Butte, Logan Pass, Galata, Santa Rita, Chester, Kiowa, Babb, Cut Bank, Dupuyer, Shelby, Marias Pass, and East Glacier Park 217 PM MST Fri Dec 26 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 5 AM MST SUNDAY... * WHAT...Very cold wind chills as low as 35 below expected. * WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, and Eastern Toole and Liberty Counties. * WHEN...From 6 AM Saturday to 5 AM MST Sunday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ307>310-312-313-317-271200- /O.NEW.KTFX.CW.Y.0021.251227T1700Z-251228T0500Z/ Southern Rocky Mountain Front-Southern High Plains-Eastern Pondera and Eastern Teton-Western and Central Chouteau County- Cascade County below 5000ft-Judith Basin County and Judith Gap- Little Belt and Highwood Mountains- Including the following locations: Hobson, Benchland, Rogers Pass, Brady, Fort Benton, Stanford, Neihart, Ledger, Kings Hill Pass, Carter, Windham, Raynesford, Choteau, Monarch, Great Falls, Geyser, Bynum, Moccasin, Pendroy, Conrad, and Floweree 217 PM MST Fri Dec 26 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 10 AM TO 10 PM MST SATURDAY... * WHAT...Very cold wind chills as low as 35 below expected. * WHERE...Southern Rocky Mountain Front and adjacent foothills and plains, Cascade County, including the Little Belt and Highwood Mountains, Eastern Pondera and Eastern Teton Counties, Western and Central Chouteau County, and Judith Basin County and Judith Gap. * WHEN...From 10 AM to 10 PM MST Saturday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ314-318-271200- /O.NEW.KTFX.CW.Y.0021.251227T1700Z-251228T1800Z/ Fergus County below 4500ft-Snowy and Judith Mountains- Including the following locations: Lewistown and Hilger 217 PM MST Fri Dec 26 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 11 AM MST SUNDAY... * WHAT...Very cold wind chills as low as 35 below expected. * WHERE...Snowy and Judith Mountains and Fergus County below 4500ft. * WHEN...From 10 AM Saturday to 11 AM MST Sunday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Brusda
572 WWUS75 KTFX 270041 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 541 PM MST Fri Dec 26 2025 MTZ325-270145- /O.EXP.KTFX.HW.W.0036.000000T0000Z-251227T0100Z/ Madison River Valley- Including the following locations: Norris, Ennis, Cameron, Jeffers, and McAllister 541 PM MST Fri Dec 26 2025 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING... The risk for strong southwest winds has ended. $$ MTZ305-306-311-271300- /O.CON.KTFX.EC.W.0009.251227T1700Z-251228T1800Z/ Hill County-Northern Blaine County-Bears Paw Mountains and Southern Blaine- Including the following locations: Fort Belknap, Rocky Boy, Havre, Zurich, Hogeland, Harlem, and Chinook 541 PM MST Fri Dec 26 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 11 AM MST SUNDAY... * WHAT...Dangerously cold wind chills as low as 40 below expected. * WHERE...Bears Paw Mountains and Southern Blaine, Hill County, and Northern Blaine County. * WHEN...From 10 AM Saturday to 11 AM MST Sunday. * IMPACTS...The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ MTZ301>304-271300- /O.CON.KTFX.CW.Y.0021.251227T1300Z-251228T1200Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Including the following locations: Shelby, Heart Butte, Chester, East Glacier Park, Browning, Saint Mary, Whitlash, Babb, Devon, Santa Rita, Lothair, Marias Pass, Cut Bank, Dupuyer, Galata, Joplin, Kiowa, Logan Pass, and Ethridge 541 PM MST Fri Dec 26 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY TO 5 AM MST SUNDAY... * WHAT...Very cold wind chills as low as 35 below expected. * WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, and Eastern Toole and Liberty Counties. * WHEN...From 6 AM Saturday to 5 AM MST Sunday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ307>310-312-313-317-271300- /O.CON.KTFX.CW.Y.0021.251227T1700Z-251228T0500Z/ Southern Rocky Mountain Front-Southern High Plains-Eastern Pondera and Eastern Teton-Western and Central Chouteau County- Cascade County below 5000ft-Judith Basin County and Judith Gap- Little Belt and Highwood Mountains- Including the following locations: Stanford, Fort Benton, Rogers Pass, Choteau, Kings Hill Pass, Neihart, Brady, Monarch, Carter, Pendroy, Great Falls, Windham, Moccasin, Bynum, Conrad, Benchland, Ledger, Raynesford, Floweree, Geyser, and Hobson 541 PM MST Fri Dec 26 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM MST SATURDAY... * WHAT...Very cold wind chills as low as 35 below expected. * WHERE...Southern Rocky Mountain Front and adjacent foothills and plains, Cascade County, including the Little Belt and Highwood Mountains, Eastern Pondera and Eastern Teton Counties, Western and Central Chouteau County, and Judith Basin County and Judith Gap. * WHEN...From 10 AM to 10 PM MST Saturday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ314-318-271300- /O.CON.KTFX.CW.Y.0021.251227T1700Z-251228T1800Z/ Fergus County below 4500ft-Snowy and Judith Mountains- Including the following locations: Lewistown and Hilger 541 PM MST Fri Dec 26 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM SATURDAY TO 11 AM MST SUNDAY... * WHAT...Very cold wind chills as low as 35 below expected. * WHERE...Snowy and Judith Mountains and Fergus County below 4500ft. * WHEN...From 10 AM Saturday to 11 AM MST Sunday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Hoenisch
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 25, 10:52 AM MST, 2 hours 18 minutes earlier. Its key messages:
- Wintry mixed precipitation and freezing rain ends in a southwest to northeast fashion this morning.
- Temperatures will be mild for most for the next couple of days, although colder air will linger along the Hi-Line.
- Another weather system and attendant cold front will bring a period of areawide light snow and and much colder temperatures late Friday into Saturday.
- Temperature will trend near to above average for most locations heading into early next week, but the colder air will linger along the Hi-Line and over the southwest valleys.
Area forecast discussion, Dec 25, 10:52 AM MST, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1052 AM MST Thu Dec 25 2025 Aviation Section Updated. .KEY MESSAGES... - Wintry mixed precipitation and freezing rain ends in a southwest to northeast fashion this morning. - Temperatures will be mild for most for the next couple of days, although colder air will linger along the Hi-Line. - Another weather system and attendant cold front will bring a period of areawide light snow and and much colder temperatures late Friday into Saturday. - Temperature will trend near to above average for most locations heading into early next week, but the colder air will linger along the Hi-Line and over the southwest valleys. && .UPDATE... /Issued 808 AM MST Thu Dec 25 2025/ 8 AM Update: Lingering precipitation has moved off to the east, with just isolated pockets of precipitation remaining. Given this is the case, the Winter Weather Advisory was canceled early. Those traveling over the plains should still plan for slick roads, as temperatures still remain close to or below freezing this morning. Warmer air at the surface will continue to develop through the day today over the plains, though areas northeast of a Cut Bank to Lewistown line are likely to remain cool today. Meanwhile across Southwest Montana, daytime temperatures will remain on the mild side once again. Patchy fog remains in a few spots this morning, though is much less widespread than overnight. Hence, the Dense Fog Advisory has also been canceled early. Southwesterly flow aloft will continue today ahead of troughing near the Pacific coastline. Additional waves ejecting from this trough will promote periods of mainly mountain precipitation over the next day or so. Cool enough air aloft will be in place that I cannot rule out a rumble of thunder each of the next two afternoons, mainly across Central and Southwest Montana where surface temperatures are warmest. A final piece worth mentioning is that a belt of stronger mid level southwesterly flow moves across Central and Southwest Montana during the day Friday. Regardless of any shower or potential thunderstorm development, these areas look to be on the gusty side through much of the day. High Wind highlights are currently not anticipated, but trends will be monitored. -AM 5 AM Update: One more wave of freezing rain is currently moving eastward through the plains where severe driving conditions are still being observed from the previous round. The winter weather advisory was extending through 9 am for all areas except the E Glacier/W Toole zone. Temperatures will warm and precipitation will end from southwest to northeast through mid- morning. - RCG && .DISCUSSION... /Issued 808 AM MST Thu Dec 25 2025/ - Meteorological Overview: An additional round of mixed precipitation and freezing rain will continue to move east and northeast over the plains for next few hours with the Arctic air retreating north as the precipitation ends later this morning. Mild and breezy to windy conditions generally prevail for the next day or so with a weak shortwave bringing more mountain snow tonight into Friday. The next system arrives late Friday into Saturday and will be stronger and colder than previous ones with H700/H500 temperatures falling to -15C/-30C near its axis. This will result in more substantial mountain snow and even lower elevation light snow during the frontal passage. This upper level support will send the Arctic boundary all the way into southwest MT, at least briefly. A Northwesterly flow aloft will set up heading into early next week while high pressure builds to our west. Milder and breezy conditions look to return for most locations, but the colder air may be reluctant to leave the normally colder river/wind protected valleys of north-central and southwest MT. - RCG - Forecast Confidence & Scenarios: Freezing rain, drizzle, and patchy fog diminishes and improves from southwest to northeast this morning... The main area of freezing rain has crossed the Canadian border leaving a widespread coating of ice generally ranging from trace amounts to around 0.05 inches. Despite the low precipitation amounts, the impacts to roads have been rather significant with severe driving conditions and scattered road incidences being reported between Dearborn and Havre and then in the Choteau area. Another wave of freezing rain will move through between now and mid-morning and bring an additional few hundredths of an inch of incing. The latest hires guidance shows the last of the freezing rain exiting the Hi-Line around 9 to 10 AM. The winter weather advisory was extended for this area while the remainder advisory area to the south and west tentatively looks ok to expire at 5 am with lighter precipitation and warmer air poised to move in from the southwest. Mostly mountain snow and winds tonight through Saturday... A weak shortwave will bring a round of mountain snow tonight into Friday, mostly impacting the Northern Rocky Mountain Front and the southern portion of the Madison and Gallatin mountain ranges. The latter will have the best chance (50 to 80%) for 3 inches of snow or more. The stronger and colder trough will arrive late Friday into Saturday and will deliver a more widespread snowfall. Snow will again be heaviest in the mountains, especially along the Rocky Mountain Front where Marias Pass stands around a 50% chance for 6 inches of snow or more. With an Arctic airmass finally being able to clear the entire forecast area on Saturday, most lower elevation look to see amounts ranging from a trace up to a couple of inches. Winds don't look overly impressive with either of the aforementioned systems, but locations along the Rocky Mountain Front look to see wind gusts over 60 mph at times on Friday. - RCG && .AVIATION... 25/18Z TAF Period Main concern right now is dense fog in the Havre area. Satellite shows it is a thin band of fog, so it should burn off mid afternoon. Otherwise, breezy winds expected over North Central MT. Expect increasing clouds tonight, with rain/snow showers developing mostly after 06z Fri. Showers become a bit convective on Friday afternoon, with an isolated thunderstorm possible over Southwest MT. Looking ahead, a strong cold front will move southward on Saturday morning, expect a wind shift along with some light snow. Mountains/passes will generally become obscured after 05z Friday. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 50 34 50 9 / 40 10 20 20 CTB 43 24 38 -2 / 30 10 20 30 HLN 49 31 46 22 / 20 20 30 50 BZN 51 32 49 23 / 30 20 40 30 WYS 40 28 36 18 / 70 70 90 70 DLN 49 31 44 24 / 20 20 40 20 HVR 30 23 38 3 / 70 10 20 20 LWT 51 35 50 13 / 20 10 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Dec 25, 10:50 AM MST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1050 AM MST Thu Dec 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Freezing Rain 7 SSE Ulm 47.33N 111.48W
12/25/2025 M0.04 Inch Cascade MT Trained Spotter
0.04 inches of liquid overnight. All
freezing rain.
&&
BrusdaThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 1:18 PM MST | Winter Weather Advisory | TFX | Beaverhead, Gallatin, Glacier, Lewis and Clark, Madison, Pondera and 1 more | 53 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.